Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 98, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2023, 9:44 PM MDT for Las Animas County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 9:44 PM MDT (03:44 UTC)
- Expired
- Jun 10, 2023, 10:03 PM MDT
- In force
- 19 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
344
WUUS55 KPUB 110344
SVRPUB
COC071-110430-
/O.NEW.KPUB.SV.W.0098.230611T0344Z-230611T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
944 PM MDT Sat Jun 10 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Las Animas County in southeastern Colorado...
* Until 1030 PM MDT.
* At 944 PM MDT, a severe thunderstorm was located 15 miles
southwest of Higbee, or 27 miles south of La Junta, moving east at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 10371 3764 10366 3764 10321 3736 10334
TIME...MOT...LOC 0344Z 289DEG 19KT 3758 10358
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EP1 follow-up statement
733
WWUS55 KPUB 110403
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1003 PM MDT Sat Jun 10 2023
COC071-110413-
/O.CAN.KPUB.SV.W.0098.000000T0000Z-230611T0430Z/
Las Animas CO-
1003 PM MDT Sat Jun 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3752 10371 3764 10366 3764 10321 3736 10334
TIME...MOT...LOC 0401Z 289DEG 19KT 3755 10346
$$
EPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:19 PM MDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 10, 3:19 PM MDT, 6 hours 25 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Pueblo CO 319 PM MDT Sat Jun 10 2023 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Jun 10 2023 Key Messages 1) Threat for severe weather Sunday along and near I25 corridor. Corrected for introduction of SPC Slight Risk on Sunday .Tonight...Convection will move eastward during the evening with the best chance for convection mostly north of U50. CAPE values gradually decrease during the evening which will decrease the threat for severe weather. On the plains, surface winds will remain generally from the north to northeast advecting low level moisture into he region. By later in the night, the winds may become more easterly with possible some lower clouds developing along the I25 corridor. .Sunday...Main story is the potential for severe convective weather along the I25 corridor and eastern plains. Weak disturbance will move into the I25 corridor later in the afternoon with bulk shears increasing to around 35 to 40 knots. The main question is the amount of instability. Bufkit soundings suggest lower clouds will linger into the morning along portions of the I25 corridor, which could limit the amount of surface heating. In addition, the soundings show a cap around 650 mb which may be slow to erode. SPC updated the day 2 outlook to include slight risk for a fairly large area on the eastern plains into the northern I25 corridor, including Colorado Springs and Pueblo. There are suggestions of another disturbance later Sunday evening which could result in another round of convection. Elsewhere...expect diurnal convection over the mountains and high valleys. Drier air at mid levels will move into the region tending to limit the QPF associated with showers and thunderstorms. --PGW-- .LONG TERM...(Sunday night through Saturday) Issued at 300 PM MDT Sat Jun 10 2023 Key Messages 1) Potential for severe storm on Monday along the I-25 corridor and onto the eastern plains. 2) Diurnal convection for the remainder of the period with a drying trend. .Monday...Moist upslope flow continues over the eastern plains and into the eastern mountains. Disturbance lifts out from the mean long wave trough in the Great Basin with winds aloft increasing. Bulk shears increase to around 40 knots. Models vary in the amount of instability. The 12Z NAM has over 2000J/kg of CAPE along the I25 corridor while the GFS has around 1000 to 1500 J/kg. Still a fair amount of uncertainty with the specifics of the event. SPC has a marginal risk extending basically along and just east of the I25 corridor with model soundings showing the atmosphere being capped and more stable further east. This looks good for the Day 3 outlook with all the uncertainty, but will have to monitor for conditions becoming more favorable for severe convection. .Tuesday through Saturday...A pattern change begins with the flow aloft becoming more westerly with a trough moving across the northern Rockies. Anticipate a drying trend towards mid week as a lee trough develops which would tend to decrease the amount of low level moisture. Towards the end of the week, upslope flow may redevelop with an increase in low level moisture. With the increased flow aloft, will have to monitor for the threat of severe weather in the later part of the week. The best chances for severe weather will be over the northern portions of the CWA. Models suggest an upper ridge for the weekend with drier and warmer weather. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 300 PM MDT Sat Jun 10 2023 ALS...VFR. A disturbance will move into the region later Sunday afternoon with the potential for some TSRA Sunday afternoon. KCOS and KPUB...Any convection will end early Saturday evening. Upslope flow could bring some MVFR ceilings Sunday morning. Thunderstorms will become likely Sunday afternoon. There is the potential for storms to be strong to severe later Sunday afternoon. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Jun 10, 11:48 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Sat Jun 10 2023 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Sat Jun 10 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected this afternoon. The greatest chance of storms will be over the Pikes Peak Region and the eastern plains, mostly north of highway 50, this afternoon. Later this evening into tonight, lingering storms will be possible all along the Colorado and Kansas border. Some storms today and tonight could become strong to severe, with the strongest storms producing gusty outflow winds up to 55 mph, lightning, and some small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily showers and thunderstorms will continue each afternoon and evening through next week. Main concerns will be flash flooding, though increasing chances for strong to severe storms are expected across the plains Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 06/06
In the hours before
Local storm report, Jun 10, 5:23 PM MDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
523 PM MDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Hail 1 NNE Olney Springs 38.19N 103.93W
06/10/2023 M1.00 inch Crowley CO Trained Spotter
&&Special weather statement, Jun 10, 6:03 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Sat Jun 10 2023
COZ089-093-110030-
Crowley County CO-La Junta Vicinity/Otero County CO-
603 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northeastern Otero
and southeastern Crowley Counties through 630 PM MDT...
At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 11 miles northwest of La Junta, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Swink around 615 PM MDT.
Other locations in the path of this storm include La Junta, North La
Junta and Cheraw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3802 10381 3821 10373 3815 10342 3788 10348
TIME...MOT...LOC 0002Z 289DEG 17KT 3810 10368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EPSpecial weather statement, Jun 10, 6:17 PM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
617 PM MDT Sat Jun 10 2023
COZ099-110045-
Springfield Vicinity/Baca County CO-
617 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of central Baca County
through 645 PM MDT...
At 617 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vilas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 10262 3742 10271 3756 10247 3731 10230
TIME...MOT...LOC 0017Z 246DEG 14KT 3737 10259
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
EPSpecial weather statement, Jun 10, 6:25 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Sat Jun 10 2023
COZ093-097-110100-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
625 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of east central Otero
and west central Bent Counties through 700 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Junta, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North La Junta around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 10369 3805 10361 3800 10330 3776 10335
TIME...MOT...LOC 0024Z 292DEG 11KT 3794 10357
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
EPLocal storm report, Jun 10, 7:18 PM MDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
718 PM MDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 4 W Lamar 38.08N 102.69W
06/09/2023 M59 MPH Prowers CO ASOS
Corrected Peak Wnd gust KLAA ASOS at the
Lamar Airport for yesterday June 9th, 2023.
&&
mwSpecial weather statement, Jun 10, 8:37 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
837 PM MDT Sat Jun 10 2023
COZ093-094-110300-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
837 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Otero
and north central Las Animas Counties through 900 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 29 miles southwest of La Junta, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Otero
and north central Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 10405 3764 10405 3765 10406 3771 10406
3786 10397 3773 10361 3749 10375
TIME...MOT...LOC 0237Z 294DEG 18KT 3772 10397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EPThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:03 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jun 10, 6:17 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Jun 10, 6:25 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jun 10, 8:37 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
| Jun 10, 8:50 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 25 min |
| Jun 10, 9:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 33 min |
| Jun 11, 11:30 AM MDT | Flood Watch | PUB | Bent, Crowley, El Paso, Fremont, Huerfano, Kiowa and 5 more | 32 hr |
| Jun 11, 12:21 PM MDT | Special Weather Statement | PUB | Huerfano | 24 min |
| Jun 11, 12:53 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jun 11, 1:03 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| Jun 11, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 31 min |
| Jun 11, 1:59 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 31 min |
| Jun 11, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| Jun 11, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Jun 11, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 33 min |
| Jun 11, 3:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 33 min |
| Jun 11, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 63 min |
| Jun 11, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 33 min |
| Jun 11, 5:45 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.